Q:

How long does an IUD last?

A:

Quick Answer

Intrauterine devices, or IUDs, last up to 12 years, according to the Planned Parenthood Federation of America. The copper ParaGard IUD is effective for 12 years. Mirena and Skyla IUDs, which contain the hormone progestin, last five and three years, respectively.

Know More

Full Answer

An IUD is a T-shaped device that a physician places in a woman's uterus, according to WebMD. IUDs damage sperm and prevent fertilized eggs from implanting in the uterine lining.

IUDs are a safe and effective form of birth control, but IUDs do not protect against sexually transmitted diseases, according to the Planned Parenthood Federation of America. In a few cases, an IUD may slip out of place. To prevent complications, a woman should have regular checkups and check herself between her periods to see if the IUD is still in place.

Learn more about Birth Control

Related Questions

  • Q:

    How does an IUD work?

    A:

    According to WebMD, there are two types of intrauterine devices in the United States, and each works differently. The hormonal IUD releases a hormone to thicken cervical mucus and prevent sperm reaching the egg. A non-hormonal IUD is placed to prevent sperm from reaching the egg but does not need hormones to achieve this goal.

    Full Answer >
    Filed Under:
  • Q:

    Is spotting after getting an IUD normal?

    A:

    Spotting after getting an IUD inserted is normal, according to WebMD. Also common when having an IUD inserted is cramping. Both side effects are generally mild and are usually no cause for concern

    Full Answer >
    Filed Under:
  • Q:

    Does ovulation still occur after removing a Mirena IUD?

    A:

    Ovulation usually occurs while the Mirena intrauterine device (IUD) is in place as well as after the IUD is removed. According to Mirena's manufacturer, the IUD can stop the release of eggs from the ovaries, but this is not typical in most cases.

    Full Answer >
    Filed Under:
  • Q:

    How long does spotting last on the pill?

    A:

    Spotting is very common during the first cycle of pills but normally resolves by the end of the third cycle, according to McKinley Health Center. Women who still experience spotting or any other unpleasant side effects after three cycles of pills should seek medical advice.

    Full Answer >
    Filed Under:

Explore